Discrete & Computational Geometry

, Volume 41, Issue 1, pp 28–44 | Cite as

Small Hop-diameter Sparse Spanners for Doubling Metrics

Open Access
Article

Abstract

Given a metric M=(V,d), a graph G=(V,E) is a t-spanner for M if every pair of nodes in V has a “short” path (i.e., of length at most t times their actual distance) between them in the spanner. Furthermore, this spanner has a hop diameter bounded by D if every pair of nodes has such a short path that also uses at most D edges. We consider the problem of constructing sparse (1+ε)-spanners with small hop diameter for metrics of low doubling dimension.

In this paper, we show that given any metric with constant doubling dimension k and any 0<ε<1, one can find (1+ε)-spanner for the metric with nearly linear number of edges (i.e., only O(nlog *n+nεO(k)) edges) and constant hop diameter; we can also obtain a (1+ε)-spanner with linear number of edges (i.e., only nεO(k) edges) that achieves a hop diameter that grows like the functional inverse of Ackermann’s function. Moreover, we prove that such tradeoffs between the number of edges and the hop diameter are asymptotically optimal.

Keywords

Algorithms Sparse spanners Doubling metrics Hop diameter 

References

  1. 1.
    Abraham, I., Malkhi, D.: Compact routing on Euclidian metrics. In: PODC, pp. 141–149 (2004) Google Scholar
  2. 2.
    Alon, N., Schieber, B.: Optimal preprocessing for answering on-line product queries. Tech. Report 71/87, Inst. of Comp. Science, Tel-Aviv Univ., 1987 Google Scholar
  3. 3.
    Althöfer, I., Das, G., Dobkin, D., Joseph, D., Soares, J.: On sparse spanners of weighted graphs. Discrete Comput. Geom. 9(1), 81–100 (1993) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Arya, S., Das, G., Mount, D.M., Salowe, J.S., Smid, M.H.M.: Euclidean spanners: short, thin, and lanky. In: Proceedings of the 27th Annual ACM Symposium on Theory of Computing, pp. 489–498 (1995) Google Scholar
  5. 5.
    Assouad, P.: Plongements lipschitziens dans R n. Bull. Soc. Math. Fr. 111(4), 429–448 (1983) MATHMathSciNetGoogle Scholar
  6. 6.
    Callahan, P.B., Kosaraju, S.R.: A decomposition of multidimensional point sets with applications to k-nearest-neighbors and n-body potential fields. J. Assoc. Comput. Mach. 42(1), 67–90 (1995) MATHMathSciNetGoogle Scholar
  7. 7.
    Chan, H.T.-H., Gupta, A., Maggs, B.M., Zhou, S.: On hierarchical routing in doubling metrics. In: Proceedings of the 16th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 762–771 (2005) Google Scholar
  8. 8.
    Chandra, B., Das, G., Narasimhan, G., Soares, J.: New sparseness results on graph spanners. Int. J. Comput. Geom. Appl. 5(1–2), 125–144 (1995). Eighth Annual ACM Symposium on Computational Geometry (Berlin, 1992) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Chazelle, B.: Computing on a free tree via complexity-preserving mappings. Algorithmica 2, 337–361 (1987) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Clarkson, K.L.: Nearest neighbor queries in metric spaces. Discrete Comput. Geom. 22(1), 63–93 (1999) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Gupta, A., Krauthgamer, R., Lee, J.R.: Bounded geometries, fractals, and low-distortion embeddings. In: Proceedings of the 44th Annual IEEE Symposium on Foundations of Computer Science, pp. 534–543 (2003) Google Scholar
  12. 12.
    Har-Peled, S., Mendel, M.: Fast construction of nets in low dimensional metrics, and their applications. In: Symposium on Computational Geometry, pp. 150–158 (2005) Google Scholar
  13. 13.
    Heinonen, J.: Lectures on Analysis on Metric Spaces. Universitext. Springer, New York (2001) MATHGoogle Scholar
  14. 14.
    Karger, D.R., Ruhl, M.: Finding nearest neighbors in growth-restricted metrics. In: Proceedings of the 34th Annual ACM Symposium on the Theory of Computing, pp. 63–66 (2002) Google Scholar
  15. 15.
    Krauthgamer, R., Lee, J.R.: The black-box complexity of nearest neighbor search. In: ICALP, pp. 858–869 (2004) Google Scholar
  16. 16.
    Krauthgamer, R., Lee, J.R.: Navigating nets: Simple algorithms for proximity search. In: Proceedings of the 15th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 791–801 (2004) Google Scholar
  17. 17.
    Narasimhan, G., Smid, M.: Geometric Spanner Networks. Cambridge University Press, New York (2007) MATHGoogle Scholar
  18. 18.
    Park, V.D., Corson, M.S.: A highly adaptive distributed routing algorithm for mobile wireless networks. In: INFOCOM, pp. 1405–1413 (1997) Google Scholar
  19. 19.
    Peleg, D., Schäffer, A.A.: Graph spanners. J. Graph Theory 13, 99–116 (1989) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Perkins, C.E., Belding-Royer, E.M.: Ad-hoc on-demand distance vector routing. In: WMCSA, pp. 90–100 (1999) Google Scholar
  21. 21.
    Perkins, C.E., Bhagwat, P.: Highly dynamic destination-sequenced distance-vector routing (DSDV) for mobile computers. In: SIGCOMM, pp. 234–244 (1994) Google Scholar
  22. 22.
    Salowe, J.S.: Constructing multidimensional spanner graphs. Int. J. Comput. Geom. Appl. 1, 99–107 (1991) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Talwar, K.: Bypassing the embedding: Algorithms for low-dimensional metrics. In: Proceedings of the 36th Annual ACM Symposium on Theory of Computing, pp. 281–290 (2004) Google Scholar
  24. 24.
    Tarjan, R.E.: Efficiency of a good but not linear set union algorithm. J. Assoc. Comput. Mach. 22, 215–225 (1975) MATHMathSciNetGoogle Scholar
  25. 25.
    Vaidya, P.M.: A sparse graph almost as good as the complete graph on points in k dimensions. Discrete Comput. Geom. 6, 369–381 (1991) MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Yao, A.C.: Space-time tradeoff for answering range queries. In: Proceedings of the 14th Annual ACM Symposium on Theory of Computing, pp. 128–136 (1982) Google Scholar

Copyright information

© The Author(s) 2008

Authors and Affiliations

  1. 1.Max-Planck-Institut für InformatikSaarbrückenGermany
  2. 2.Computer Science DepartmentCarnegie Mellon UniversityPittsburghUSA

Personalised recommendations